Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Danger of quick jump in CD4
Jul 8, 2003

Hola

I recently started HIV therapy and my numbers have made good improvement. Just prior to starting meds I was hospitalized, diagnosed with PCP. This diagnosis was made through radiology (four such x-rays during the course of my ailment offered this same evidence). I started treatment for PCP prior to attempts at growing any cultures. I was told that because of this fact cultures were not growing. Eventually, I was told that Respiratory Syncytial Virus (RSV) was identified. My CD4 a few days prior to PCP diagnosis was 60 with a helper ratio (HR) of 11. These counts were both down from the month earlier ~ 220 and 13 respectively. I did not start HIV antiviral therapy until after I had finished medication to treat the viral infection that hospitalised me. After five days in hospital my CD4 count had shown an increase. I was told not to put to much faith in these numbers, as the considerable increase in CD4 was probably due to medication for PCP and the several other viruses I was being treated for (as nobody really seemed to know what was ailing me). These numbers were CD4-160 and my HR-9. Test results upon beginning HIV therapy (one week after finishing virus medication) my numbers were CD4-100 and HR-9.

Now,one month after starting on Kalerta, D4T, and 3TC my counts are now CD4-360 and HR-11. I was diagnosed HIV+ in 2001. I have never experienced sero-convertion and my numbers have fallen since the third month of infection, with my first CD4 count being 680. In addition, my viral load has been over 100,000 (VL is not counted beyond 100,000 in BC) since the third month. I recently read that a quick jump in CD4 count immediately following the start of HIV therapy had shown a reduction in the response to therapy and to life expectancy. Could you please be forthcoming with whatever thoughts you have on this subject and any suggestions were I might find related information. Also, I read that Zerit should be avoided as a part of therapy when patients are treatment naive. Any thoughts?

Thank you reads to much

Response from Dr. Pierone

The rapid increase in CD4 count that you have experienced is a good thing. I am not familiar with the study you mentioned about rapid rise in CD4 cells and bad outcomes. If you can find the source of the information about rapid rise in CD4 count and lower life expectancy I will be happy to review it.

In my clinical experience, patients that have a rapid rise in CD4 cells, have undetectable viral load, and are adherent to therapy, do extremely well in the long-term.

To answer your question about Zerit for treatment nave patients I can reference the Gilead 903 study. This study compared Zerit and Viread for treatment of HIV. There was equal control of HIV viral loads, but fewer side effects with Viread. Those on Viread had less neuropathy, better cholesterol and triglycerides, and did not have lactic acidosis. As a result of this study many doctors are using Viread instead of Zerit. There are many people that have been on Zerit for years and doing well and this agent certainly has a role in HIV management.

Keep us updated on your progress and counts. Good luck!



Previous
what do you think
Next
Curious Sister

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement